Splitting numbers of links

Cha, J. C., Friedl, S. and Powell, M. (2017) Splitting numbers of links. Proceedings of the Edinburgh Mathematical Society, 60(3), pp. 587-614. (doi: 10.1017/S0013091516000420)

Full text not currently available from Enlighten.


The splitting number of a link is the minimal number of crossing changes between different components required, on any diagram, to convert it to a split link. We introduce new techniques to compute the splitting number, involving covering links and Alexander invariants. As an application, we completely determine the splitting numbers of links with nine or fewer crossings. Also, with these techniques, we either reprove or improve upon the lower bounds for splitting numbers of links computed by Batson and Seed using Khovanov homology.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Powell, Dr Mark
Authors: Cha, J. C., Friedl, S., and Powell, M.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Proceedings of the Edinburgh Mathematical Society
Publisher:Cambridge University Press
ISSN (Online):1464-3839
Published Online:03 January 2017
Related URLs:

University Staff: Request a correction | Enlighten Editors: Update this record